Alert archive / Michigan / Gale Warnings in 2012
Gale Warning 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Jan 16, 2012, 4:36 PM EST. It took effect at Jan 17, 2012, 7:00 AM EST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2012, 4:36 PM EST (21:36 UTC)
- In effect from
- Jan 17, 2012, 7:00 AM EST
- Expired
- Jan 17, 2012, 11:00 PM EST
- In force
- 16 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted, in the capitals the NWS used until 2016.
212 WHUS73 KGRR 162136 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 436 PM EST MON JAN 16 2012 LMZ844>849-170545- /O.NEW.KGRR.GL.W.0005.120117T1200Z-120118T0400Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 436 PM EST MON JAN 16 2012 ...GALE WARNING IN EFFECT FROM 7 AM TO 11 PM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 7 AM TO 11 PM EST TUESDAY. * WINDS...WINDS BECOMING NORTH TO NORTHWEST AND INCREASING TO UP TO 35 KNOTS ON TUESDAY. WINDS DIMINISHING LATE TUESDAY NIGHT OR WEDNESDAY. * WAVES...BUILDING TO UP TO 10 FEET TUESDAY... SUBSIDING LATE TUESDAY NIGHT OR WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ MEADE HTTP://WWW.WEATHER.GOV/GRR
5 follow-up statements
976 WHUS73 KGRR 170245 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 945 PM EST MON JAN 16 2012 LMZ844>849-171045- /O.CON.KGRR.GL.W.0005.120117T1200Z-120118T0400Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 945 PM EST MON JAN 16 2012 ...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 11 PM EST TUESDAY... * WINDS...WINDS BECOMING NORTH TO NORTHWEST AND INCREASING TO 35 KNOT GALES ON TUESDAY. WINDS DIMINISHING LATE TUESDAY NIGHT OR WEDNESDAY. * WAVES...BUILDING TO UP TO 10 FEET TUESDAY... SUBSIDING LATE TUESDAY NIGHT OR WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ HTTP://WWW.WEATHER.GOV/GRR
194 WHUS73 KGRR 170843 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 343 AM EST TUE JAN 17 2012 LMZ844>849-171645- /O.CON.KGRR.GL.W.0005.120117T1200Z-120118T0400Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 343 AM EST TUE JAN 17 2012 ...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 11 PM EST THIS EVENING... * WINDS...WINDS BECOMING NORTH TO NORTHWEST AND INCREASING TO 35 KNOT GALES TODAY. WINDS DIMINISHING LATE TONIGHT OR WEDNESDAY. * WAVES...BUILDING TO UP TO 10 FEET TODAY... SUBSIDING LATE TONIGHT OR WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ HTTP://WWW.WEATHER.GOV/GRR
908 WHUS73 KGRR 171507 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1007 AM EST TUE JAN 17 2012 LMZ844>849-172315- /O.CON.KGRR.GL.W.0005.000000T0000Z-120118T0400Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1007 AM EST TUE JAN 17 2012 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WINDS...WINDS BECOMING NORTH TO NORTHWEST AND INCREASING TO 35 KNOT GALES TODAY. WINDS DIMINISHING LATE TONIGHT OR WEDNESDAY. * WAVES...BUILDING TO UP TO 10 FEET TODAY... SUBSIDING LATE TONIGHT OR WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ OSTUNO HTTP://WWW.WEATHER.GOV/GRR
238 WHUS73 KGRR 172051 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 351 PM EST TUE JAN 17 2012 LMZ844>849-180400- /O.CON.KGRR.GL.W.0005.000000T0000Z-120118T0400Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 351 PM EST TUE JAN 17 2012 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WINDS...NORTHWEST GALES TO 35 KNOT GALES THIS EVENING. WINDS DIMINISHING LATE TONIGHT OR WEDNESDAY. * WAVES...UP TO 10 FEET THIS EVENING...SUBSIDING LATE TONIGHT OR WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ OSTUNO HTTP://WWW.WEATHER.GOV/GRR
528 WHUS73 KGRR 180403 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1103 PM EST TUE JAN 17 2012 LMZ844>849-181215- /O.EXP.KGRR.GL.W.0005.000000T0000Z-120118T0400Z/ /O.NEW.KGRR.SC.Y.0006.120118T0403Z-120118T1600Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1103 PM EST TUE JAN 17 2012 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EST WEDNESDAY... ...GALE WARNING HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EST WEDNESDAY. WAVES...5 TO 9 FEET TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ HTTP://WWW.WEATHER.GOV/GRR
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Jan 16, 4:00 PM EST, 36 minutes earlier.
Area forecast discussion, Jan 16, 4:00 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EST MON JAN 16 2012
LATEST UPDATE...ALL SECTIONS BUT AVIATION...
.SYNOPSIS...(400 PM EST MON JAN 16 2012)
LOW PRESSURE WILL TRACK FROM MISSOURI TO LAKE ONTARIO TONIGHT AND
TUESDAY. THIS SYSTEM WILL PRODUCE A WIDESPREAD 3 TO 6 INCH SNOWFALL
OVER NORTHERN LOWER MICHIGAN... AND A WINTRY MIX OF SNOW AND
FREEZING RAIN ACROSS CENTRAL LOWER MICHIGAN.
MEANWHILE RAIN AND AREAS OF FOG WILL IMPACT SOUTHERN LOWER MICHIGAN
TONIGHT. THE RAIN WILL CHANGE TO SNOW SHOWERS TUESDAY AFTERNOON ONCE
THE LOW PASSES BY AND COLDER AIR RUSHES IN. LAKE EFFECT SNOW SHOWERS
TUESDAY NIGHT COULD PRODUCE 1 TO 3 INCHES OF ADDITIONAL SNOW ALONG
AND WEST OF HIGHWAY 131.
MORE SNOW SHOWERS...WITH SOME ACCUMULATIONS...ARE ANTICIPATED
WEDNESDAY NIGHT AND THURSDAY AS THE NEXT COLD FRONT PUSHES THROUGH
THE REGION AND BRINGS A REINFORCING SHOT OF COLD ARCTIC AIR.
&&
.SHORT TERM...(400 PM EST MON JAN 16 2012)
(TONIGHT THROUGH WEDNESDAY AFTERNOON)
HAVE ISSUED A WINTER WEATHER ADVISORY FOR THE NRN CWFA FOR LATE
TONIGHT AND TUESDAY FOR A MIXTURE OF SNOW AND FREEZING RAIN CHANGING
TO ALL SNOW. AM THINKING 3-5 INCHES OF SYNOPTIC SNOWS NORTH OF A
LINE FROM ROUGHLY HART TO CLARE WHERE PCPN WILL BE MOSTLY SNOW. JUST
SOUTH OF THERE.... INCLUDING BIG RAPIDS... MT PLEASANT AND ALMA...
WILL FCST 1 TO 3 INCHES OF SNOW WITH UP TO A TENTH OF AN INCH OF
FREEZING RAIN.
MODELS INSIST THAT LIGHT RAIN/DRIZZLE WILL RAPIDLY DEVELOP EARLY
THIS EVENING IN RESPONSE TO TIGHTENING FRONTAL ZONE OVERHEAD AND
APPROACHING SHORTWAVE. FORTUNATELY TEMPERATURES HAVE WARMED ABOVE 40
IN MOST AREAS AND FREEZING RAIN WILL NOT BE A THREAT TO START OUT.
HOWEVER LATER THIS EVENING THE FAR NRN CWFA MAY COOL BACK DOWN TO
NEAR FREEZING...WITH A MUCH BETTER RISK OF FALLING BELOW FREEZING
VERY LATE TONIGHT AS THE LOW LEVEL NE FLOW DEVELOPS/STRENGTHENS ON
THE NORTH SIDE OF THE STRENGTHENING FRONTAL ZONE.
THE BULK OF THE EVENT OCCURS ON TUESDAY WHEN THE DEFORMATION ZONE
IMPACTS THE REGION. PRIOR TO THAT THE MOISTURE IS RATHER SHALLOW AND
THE DGZ IS NOT SATURATED. BEST OMEGA/DGZ COMBINATION SETS UP ACROSS
THE NW CWFA AROUND LDM. MEANWHILE BECAUSE OF THE SFC LOW TRACK...
PROGS SHOW COLD AIR TAKING IT/S TIME ARRIVING IN THE SE CWFA AROUND
JXN ON TUESDAY. IT TAKES UNTIL AFTER 18Z-21Z TO COOL SUFFICIENTLY TO
SUPPORT SNOW. THUS WILL FCST UNDER AN INCH OF ACCUM FROM LAN SOUTH.
THE LAKE EFFECT ON TUESDAY NIGHT LOOKS FAIRLY SHORT LIVED AS SURFACE
RIDGING AND LOWERING INVERSION HEIGHTS ARRIVE AFTER 06Z. HOWEVER
SOME QUICK ADDITIONAL 1-4 INCH ACCUMULATIONS ARE CERTAINLY POSSIBLE
ALONG/WEST OF HWY 131 PRIOR TO THE LATE NIGHT DIMINISHING TREND.
WEDNESDAY LOOKS QUIET AS SHORTWAVE RIDGING IMPACTS THE REGION IN
BETWEEN SYSTEMS.
&&
.LONG TERM...(400 PM EST MON JAN 16 2012)
(WEDNESDAY NIGHT THROUGH MONDAY)
A CLIPPER IS GOING TO BRING ANOTHER SHOT OF ARCTIC AIR TO THE
REGION. LIKE PREVIOUS COLD AIR INTRUSIONS...THIS ONE WON/T LAST LONG
EITHER...A COUPLE OF DAYS. SHORT RANGE MODELS SHOW THE COLD FRONT
MOVING ACROSS THE CWA WEDNESDAY NIGHT. WE/LL SEE SHSN DEVELOP ALONG
AND BEHIND THE COLD FRONT. WE HAVE LIKELY POPS OVER THE WRN CWA WED
NIGHT AND THURSDAY. WE SHOULD SEE SEVERAL INCHES OF ACCUMULATIONS IN
THE USUAL NW SNOW BELT AREAS AS H8 -20C AIR MOVES ACROSS THE LAKE.
INVERSION HEIGHTS FALL DURING THE DAY AND NIGHT BEFORE SW FLOW WAA
FRIDAY BRINGS IN SOME MORE MOISTURE. WSW FLOW LAKE ENHANCED FLOW
WILL MEAN ACCUMULATING SNOW POSSIBLE AGAIN FRIDAY. H8 TEMPS WARM
ENOUGH FRIDAY NIGHT/SATURDAY SUCH THAT LAKE EFFECT SNOW SHOULD STOP.
WAA CONTINUES INTO SUNDAY WHERE TEMPS SHOULD CLIMB ABOVE 40 AGAIN
AHEAD OF THE NEXT CLIPPER SUNDAY NIGHT. MIXED RAIN/SNOW SUNDAY INTO
MONDAY AS THE CLIPPER AND TRAILING COLD FRONT MOVE THROUGH. THERE
DOESN/T APPEAR TO BE A STRONG SURGE OF ARCTIC AIR BEHIND THE SUNDAY
CLIPPER.
&&
.AVIATION...(131 PM EST MON JAN 16 2012)
LOW LEVEL MOISTURE CONTINUES TO MOVE NWD TOWARD LOWER MI ATTM. THE
LEADING EDGE OF MVFR CIGS STRETCHES FROM CENTRAL OHIO WWD TO EC
ILLINOIS. I THINK WE/LL SEE MVFR CIGS DEVELOP MORE QUICKLY WHEN THE
WARMER DEWPOINTS START TO INTERACT WITH THE SNOW COVERED
GROUND...LATE AFTERNOON.
WE SHOULD SEE RAIN MOVE FROM SOUTH TO NORTH TONIGHT. IT/S POSSIBLE
THAT THE PCPN MAY BE MORE DRIZZLE THAN RAIN...ESPECIALLY FARTHER
NORTH. THE NRN TAF SITES MAY ALSO SEE SOME LIGHT FREEZING
RAIN/FREEZING DRIZZLE LATE TONIGHT BEFORE THE PCPN MIXES WITH SNOW
TUE MORNING.
&&
.MARINE...(400 PM EST MON JAN 16 2012)
WILL LET THE SMALL CRAFT ADVISORY EXPIRE AT 4 PM... BUT ISSUE A
GALE WARNING FOR TUESDAY DUE TO STRONG NW FLOW ON THE BACK SIDE OF
THE DEPARTING SYSTEM.
&&
.HYDROLOGY...(400 PM EST MON JAN 16 2012)
NO ICE JAMS HAVE BEEN REPORTED... BUT WILL MONITOR.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 PM EST
TUESDAY FOR MASON LAKE OSCEOLA CLARE OCEANA NEWAYGO MECOSTA
ISABELLA MONTCALM AND GRATIOT COUNTIES.
LM...GALE WARNING ST JOSEPH TO MANISTEE TUESDAY INTO TUESDAY
EVENING... 7 AM TO 11 PM.
&&
SYNOPSIS: MEADE
SHORT TERM: MEADE
LONG TERM: 93
AVIATION: 93
MARINE: MEADE
HYDROLOGY: MEADEHazardous weather outlook, Jan 16, 6:30 AM EST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 630 AM EST MON JAN 16 2012 MIZ037>040-043>046-050>052-056>059-064>067-071>074-171130- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 620 AM EST MON JAN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ROADS COULD BECOME SLICK LATER TODAY INTO TONIGHT. WITH TEMPERATURES CLOSE TO FREEZING AND LIGHT RAIN MOVING IN DURING THE AFTERNOON A SMALL POSSIBILITY EXISTS FOR FREEZING RAIN NORTH OF MT PLEASANT. A RISK FOR FREEZING RAIN EXISTS TONIGHT BEFORE THE PRECIPITATION TRANSITIONS OVER TO SNOW BY DAYBREAK. FOG COULD BECOME LOCALLY DENSE LATER TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ACCUMULATING SNOW WILL CREATE SOME HAZARDOUS TRAVEL CONDITIONS FOR TUESDAY INTO TUESDAY EVENING. LIGHT SNOW COULD LEAD TO SLICK CONDITIONS WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-171130- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 630 AM EST MON JAN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT GALE FORCE WINDS WILL GRADUALLY DIMINISH THROUGH THE DAY. CONDITIONS WILL REMAIN HAZARDOUS TO SMALL CRAFT INTO TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINDS AND WAVES COULD BECOME HAZARDOUS TO SMALL CRAFT WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 9:36 AM EST | Small Craft Advisory | GRR | 6 hr | |
| Jan 16, 4:32 PM EST | Winter Weather Advisory | GRR | Allegan, Clare, Clinton, Gratiot, Ionia, Isabella and 12 more | 35 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.